Illinois, 2024Strong Wind in Illinois, June 17, 2024
June 17, 2024 · NWS LOT · 1 event in 1 county or zone
On the morning of the 17th, two 16-year-olds, one boy and one girl, were on a raft near Montrose Beach when strong winds allegedly caused their raft to flip over. A bystander pulled the girl to shore but officials were unable to recover the boy before he drowned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of the 17th, two 16-year-olds, one boy and one girl, were on a raft near Montrose Beach when strong winds allegedly caused their raft to flip over. A bystander pulled the girl to shore but officials were unable to recover the boy before he drowned. At the time, winds at Montrose harbor were peaking in the 20-23 kt range and the Chicago pier buoy was recording wave heights of 1 to 1.5 ft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 17, 5:15 AM CST, 3 hours 45 minutes earlier. Its key messages:
- Hot and muggy conditions will prevail through the end of the week. Periodic chances for thunderstorms will continue, though many hours will remain dry.
Area forecast discussion, Jun 17, 5:15 AM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
615 AM CDT Mon Jun 17 2024
.KEY MESSAGES...
- Hot and muggy conditions will prevail through the end of the
week. Periodic chances for thunderstorms will continue, though
many hours will remain dry.
&&
.DISCUSSION...
Issued at 238 AM CDT Mon Jun 17 2024
Through Tuesday Night:
Today will be another warm day as a sprawling ridge begins to
build across the Mid Atlantic. 850-500 mb thicknesses will
increase a bit over where they were on Sunday, so temperatures may
end up warmer by a few degrees. A glance at forecast soundings
shows a little in the way of drying in the mid-levels, so it
seems like dewpoints may mix out a bit more. Favored the warmest
guidance for high temperatures today given the expected strong and
deep PBL mixing with highs in the urban Chicago core near 96-98
degrees. With dewpoints largely expected to mix out into the mid
60s, heat indices look to be in the 95-105 degree range, with
values at the higher end of that range more limited in coverage.
We'll be uncapped by midday in most locations given the forecasted
temperatures and dewpoints. However, there don't seem to be any
well-defined impulses to drive notable large scale forcing for
ascent in the region this afternoon. There is perhaps a low-
amplitude disturbance visible in moisture channel loops across
central Missouri which will lift northeastward today but that
looks to be about it with the remnant convective vortex from
Sunday expected to push east across Lake Erie. Slight chance
(15-20%) PoPs look reasonable for this afternoon with any activity
expected to remain few and far between. An isolated strong/gusty
downburst wind threat can't be ruled out given how hot and
deeply mixed it'll be.
Tonight, a plume of deeper moisture emanating from the central
and western Gulf of Mexico will surge northward. Mid-level lapse
rates will trend towards moist adiabatic which will lessen the
amount of instability available, but several embedded
disturbances/vort lobes within the plume may be enough to crank
out some showers or a few storms and have added some low precip
chances to account for this.
While the core of the moist plume will pivot east of us through
Tuesday, overall increased tropospheric moisture looks like it
might limit mixing a bit compared to Monday. With thickness
values at or even a bit under Monday's levels, air temperatures
are expected to come down a few degrees although dewpoints may not
drop as significantly. All of this nets peak heat indices Tuesday
afternoon in the 95-100 degree range. Additional very isolated
showers or storms once again can't be ruled out with peak heating.
Carlaw
Wednesday through Sunday:
Hot and humid conditions will continue to be the primary focus
through the end of the week and into the weekend as a broad
ridge and high pressure system over the eastern CONUS continues
to build and remain stagnant. Southwesterly flow will allow
temperatures to routinely be in the low-to-mid 90s Wednesday
through Saturday. Dew points in the upper 60s will bring heat
indices into the upper 90s with some areas occasionally pushing
100 degrees. This will keep us below Heat Advisory criteria
(>105 degrees for a single day or >100 degrees for 4+ days),
however, caution should still be exercised during long periods
of time outdoors by taking breaks and hydrating. Overnight lows
won't bring much relief as temperatures are only expected to
drop into the low- to-mid 70s due to the high moisture content.
Although the heat is the main story through the extended, there
are several chances for showers/storms. A synoptic
cold/stationary front will be situated across Wisconsin on
Wednesday. Convection will initiate ahead of this front and may
sneak into the northwest portion of the CWA Wednesday afternoon,
so have left some chance PoPs in the forecast.
On Thursday, this front will move further southeast, potentially
reaching the northern periphery of the CWA bringing another
chance for showers and storms to the northwestern CWA. There is
also a signal in the long range models for the front to push
down Lake Michigan and enhance a lake breeze Thursday afternoon,
setting the stage for a possible backdoor cold front scenario.
Depending on the timing of this front, areas near the lakeshore
may see an early high temperature with cooling temperatures
through the afternoon, however, confidence in occurrence and
timing is low at this time.
Towards the end of the work week, the ridge will begin to
flatten out and be pushed south by a trough moving across
Canada bringing zonal flow to the area. Ensemble guidance shows
a consistent signal for a shortwave to move across the area
sometime this weekend, with a surface cold front bringing an end
to this extended period of heat and humidity. This will also
bring a chance for showers and storms with the passing of this
front, however, confidence is very low on the timing.
Carothers
&&
.AVIATION /12Z TAFS THROUGH 18Z TUESDAY/...
Issued at 615 AM CDT Mon Jun 17 2024
All TAF sites are currently experiencing VFR conditions with light
winds and a few high clouds. A fairly tight gradient between high
pressure to the east and low pressure to the west will cause
southwesterly winds to become gusty this afternoon. Mid-level
moisture will allow diurnal clouds to form this afternoon. Although
ceilings will likely form, VFR conditions should be maintained.
There is a slight chance for some isolated showers and storms
this afternoon, however, confidence in occurrence is not high
enough to put in the TAF at this time.
Overnight, winds will back down a bit, but remain on the
breezier side, potentially even seeing some gusts throughout
the night. If winds calm down further than anticipated or don't
gust, LLWS could become an issue overnight tonight with a 35-45
kt low- level jet moving overhead. Although VFR conditions are
currently maintained through the end of the TAF period,
saturation at low-levels will allow some lower clouds to form,
potentially resulting in MVFR ceilings tomorrow morning.
Carothers
&&
.CLIMATE...
Issued at 441 AM CDT Mon Jun 17 2024
Several temperature records will be threatened over the next few
days. The records that appear to be in greatest jeopardy are
today's (June 17) record high for Chicago and several record
warmest low temperatures for both Chicago and Rockford through
Saturday, June 22nd.
Here are the daily high and warmest low temperature records
for Chicago and Rockford for each day through June 22nd:
Chicago
--------------------------------------------
Day: 6/17 6/18 6/19 6/20 6/21 6/22
--------------------------------------------
Record High: 96 98 102 104 101 97
Record Warm Low: 78 77 78 78 74 76
Rockford
--------------------------------------------
Day: 6/17 6/18 6/19 6/20 6/21 6/22
--------------------------------------------
Record High: 99 99 99 101 100 97
Record Warm Low: 75 74 76 73 71 73
Ogorek
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Air Quality Alert until midnight CDT tonight for ILZ005-ILZ006-
ILZ012-ILZ013-ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-ILZ106-
ILZ107-ILZ108.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Jun 17, 2:03 AM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
303 AM CDT Mon Jun 17 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-180815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
303 AM CDT Mon Jun 17 2024 /403 AM EDT Mon Jun 17 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Heat indices will largely be in the upper 90s but may locally
exceed 100 degrees today. Isolated thunderstorms are possible this
afternoon. Some may produce strong/gusty winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday through Saturday...
Limited Thunderstorm Risk.
DISCUSSION...
Heat indices will largely be in the mid and upper 90s through the
week, but may locally exceed 100 degrees at times along with
intermitent thunderstorm chances.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the NE at 25 mph.
LMZ740>745-180815-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
303 AM CDT Mon Jun 17 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Hazardous conditions for small craft are possible.
Limited Thunderstorm Risk.
Wednesday through Saturday...
Limited Thunderstorm Risk.
Carothers
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Local storm report, Jun 17, 4:07 AM CST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
507 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Hail 2 NW Roscoe 42.43N 89.03W
06/16/2024 U0.50 Inch Winnebago IL Public
From mPING.
&&
ROLocal storm report, Jun 17, 4:12 AM CST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
512 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Tstm Wnd Gst 1 NE Montrose Harbor 41.97N 87.63W
06/16/2024 M47 MPH LMZ741 IL Mesonet
Corrects previous tstm wnd gst report from 1
NE Montrose Harbor. Mesonet station XMTB
Montrose Beach Light measured a 41 kt (47
mph) wind gust.
&&
ROLocal storm report, Jun 17, 4:13 AM CST, 4 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
513 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Tstm Wnd Gst 3 ESE Dixon 41.83N 89.43W
06/16/2024 M54 MPH Lee IL Mesonet
Mesonet station UR568 Dixon2.
0352 PM Tstm Wnd Gst Rockford Airport 42.20N 89.10W
06/16/2024 M53 MPH Winnebago IL ASOS
KRFD ASOS peak gust.
0415 PM Tstm Wnd Gst 1 NNW Cortland 41.93N 88.70W
06/16/2024 M52 MPH De Kalb IL AWOS
KDKB AWOS peak gust.
&&Local storm report, Jun 17, 4:36 AM CST, 4 hours 24 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Chicago IL
536 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Tstm Wnd Dmg Polo 41.98N 89.58W
06/16/2024 Ogle IL Public
A few 3-5 inch diameter tree limbs were
downed in Polo. Time estimated from radar.
0317 PM Tstm Wnd Gst 3 ESE Dixon 41.83N 89.43W
06/16/2024 M54 MPH Lee IL Mesonet
Mesonet station UR568 Dixon2.
0325 PM Tstm Wnd Dmg 1 NNE Dixon 41.86N 89.47W
06/16/2024 Lee IL Broadcast Media
Picture of downed tree relayed to us from a
viewer.
0352 PM Tstm Wnd Gst Rockford Airport 42.20N 89.10W
06/16/2024 M53 MPH Winnebago IL ASOS
KRFD ASOS peak gust.
0356 PM Tstm Wnd Dmg 1 NNE Rockford 42.29N 89.08W
06/16/2024 Winnebago IL Trained Spotter
Report of a 5 to 6 inch diameter tree limb
down near North Main Street and Auburn in
Rockford.
0356 PM Tstm Wnd Dmg 4 ENE Winnebago 42.29N 89.17W
06/16/2024 Winnebago IL Broadcast Media
Report of a 6 to 7 inch diameter tree limb
down at WIFR in Rockford. Time estimated
from radar.
0359 PM Tstm Wnd Dmg 3 E Winnebago 42.27N 89.17W
06/16/2024 Winnebago IL Broadcast Media
Corrects previous tstm wnd dmg report from 3
E Winnebago. Mobil gas station canopy
collapsed at US 20 and Meridian Road on the
far west side of Rockford.
0402 PM Tstm Wnd Dmg 4 E Winnebago 42.27N 89.17W
06/16/2024 Winnebago IL Emergency Mngr
Pictures received of numerous trees and
power lines down in the Parker Wood
Subdivision. Time estimated from radar.
0404 PM Tstm Wnd Dmg 3 W Rockford 42.27N 89.16W
06/16/2024 Winnebago IL Emergency Mngr
Pictures received of a large tree down on
the side of a home. Time estimated from
radar.
0408 PM Tstm Wnd Gst 3 NNE Leland 41.66N 88.78W
06/16/2024 M58 MPH De Kalb IL Mesonet
Ambient Weather station WS2902 recorded a
58.2 mph gust associated with thunderstorm
outflow.
0410 PM Tstm Wnd Dmg Rochelle 41.92N 89.08W
06/16/2024 Ogle IL Trained Spotter
Report of 5 inch diameter branch down on a
home causing damage to the porch.
0415 PM Tstm Wnd Gst 1 NNW Cortland 41.93N 88.70W
06/16/2024 M52 MPH De Kalb IL AWOS
KDKB AWOS peak gust.
0415 PM Tstm Wnd Dmg 2 N Maple Park 41.94N 88.60W
06/16/2024 Kane IL Emergency Mngr
Report of trees down blocking both lanes of
traffic on west County Line Road at Winters
Road in Maple Park. Time estimated from
radar.
0416 PM Hail 2 NW Roscoe 42.43N 89.03W
06/16/2024 U0.50 Inch Winnebago IL Public
From mPING.
0425 PM Blowing Dust 1 N Lily Lake 41.96N 88.48W
06/16/2024 Kane IL Public
Strong gust front caused lots of blowing
dust and significantly reduced visibility
for about 10 minutes. Peak measured wind
gust 49 mph.
0427 PM Tstm Wnd Dmg 2 W Campton Hills 41.94N 88.43W
06/16/2024 Kane IL Emergency Mngr
Report of trees and power lines down on
Circle drive in Campton Hills. Time
estimated from radar.
0431 PM Tstm Wnd Dmg 1 SW Campton Hills 41.93N 88.41W
06/16/2024 Kane IL Emergency Mngr
*** 1 INJ ***
Report that a tree fell on a child resulting
in an injury. Time estimated from radar.
0438 PM Tstm Wnd Dmg 1 NW Elgin 42.05N 88.30W
06/16/2024 Kane IL Emergency Mngr
Report of a large tree blocking Buckeye
Street in Elgin. Time estimated from radar.
0445 PM Tstm Wnd Dmg Lakewood 42.22N 88.38W
06/16/2024 McHenry IL Public
Trees downed.
0447 PM Tstm Wnd Dmg 1 SSW West Dundee 42.09N 88.28W
06/16/2024 Kane IL Emergency Mngr
Multiple reports of down power lines and
power outages near the Elgin, West Dundee,
and Carpentersville areas. Time estimated
from radar.
0506 PM Tstm Wnd Dmg Bolingbrook 41.70N 88.07W
06/16/2024 Will IL Public
Report of 8 inch diameter tree limb snapped.
Time estimated from radar.
0525 PM Tstm Wnd Dmg Humboldt Park - Chicago 41.90N 87.72W
06/16/2024 Cook IL 911 Call Center
Numerous trees and large branches down in
the west Humboldt Park neighborhood.
0530 PM Tstm Wnd Dmg 1 NW Portage Park - Chi 41.96N 87.77W
06/16/2024 Cook IL 911 Call Center
Numerous downed trees/large branches in the
Jefferson Park and Portage Park
neighborhoods.
0537 PM Tstm Wnd Gst 1 NE Montrose Harbor 41.97N 87.63W
06/16/2024 M47 MPH LMZ741 IL Mesonet
Corrects previous tstm wnd gst report from 1
NE Montrose Harbor. Mesonet station XMTB
Montrose Beach Light measured a 41 kt (47
mph) wind gust.
0540 PM Tstm Wnd Gst 2 E Winthrop Harbor 42.48N 87.78W
06/16/2024 M40 MPH LMZ740 IL Buoy
0544 PM Tstm Wnd Gst 3 NE Navy Pier 41.92N 87.57W
06/16/2024 M49 MPH LMZ741 IL Mesonet
Mesonet station CHII2 Harrison-Dever Crib
measured a 43 kt (49 mph) wind gust.
0545 PM Tstm Wnd Dmg 1 SSE Chatham - Chicago 41.73N 87.61W
06/16/2024 Cook IL 911 Call Center
Several trees/large branches down in Chatham
and Burnside neighborhoods.
&&Strong Wind, Central Cook County
- When
- June 17, 9:00 AM CST
- Where
- Central Cook County forecast zone
- Measured
- 23 kt (26 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.895, -87.646 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, June 17 to 23, 20242 deaths · $23 million · 1 event
- Flash Flooding and Hail in Ohio, June 17 to 20, 20243 injured · $363,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Wisconsin, June 17, 2024$300,000 · EF1 · 7 events
- Wildfire in California, June 17 to 28, 2024$700,000 · 2 events
- Wildfire in Colorado, June 17 to 20, 2024$500,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 17 to 18, 2024$153,000 · 1 in hail · 13 events
- Damaging Winds in Pennsylvania, June 17, 202450 kt wind · 54 events
- Damaging Winds in Michigan, June 17, 2024$75,000 · 52 kt wind · 2 events
- Damaging Winds in New York, June 17, 2024$31,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in Wisconsin, June 17, 2024$55,000 · 1.5 in hail · 5 events
- Damaging Winds in Indiana, June 17, 2024$54,000 · 56 kt wind · 4 events
- Damaging Winds in Ohio, June 17, 2024$32,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195001.